Alert archive / Missouri / Freeze Warnings in 2018

Freeze Warning 5, NWS St. Louis, MO

April 15, 201811 counties in Illinois; 21 counties in Missouri

NWS St. Louis, MO issued this freeze warning at Apr 15, 2018, 3:52 AM CDT for 11 counties in Illinois; 21 counties in Missouri. It took effect at Apr 16, 2018, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2018, 3:52 AM CDT (08:52 UTC)
In effect from
Apr 16, 2018, 1:00 AM CDT
Expired
Apr 16, 2018, 9:00 AM CDT
In force
8 hr
Issued by
NWS St. Louis, MO
All 32 counties

Bond County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Jersey County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Lincoln County, MO, Madison County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 27 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS73 KLSX 150852
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
352 AM CDT Sun Apr 15 2018

ILZ064-065-069-070-074-079-098>102-MOZ041-047>052-059>065-072>075-
084-085-099-160000-
/O.NEW.KLSX.FZ.W.0005.180416T0600Z-180416T1400Z/
Bond IL-Boone MO-Calhoun IL-Callaway MO-Clinton IL-Cole MO-
Crawford MO-Fayette IL-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Jersey IL-Lincoln MO-Madison IL-Madison MO-Marion IL-
Moniteau MO-Monroe IL-Montgomery MO-Osage MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
Washington IL-Washington MO-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Columbia, Edwardsville, Farmington, Fulton, 
Jefferson City, Saint Charles, Saint Louis, Salem, Sparta, 
Sullivan, Union, Vandalia, and Washington
352 AM CDT Sun Apr 15 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Monday.

* TIMING...Late Sunday night through Monday morning.

* TEMPERATURES...In the upper 20s to around 30 degrees.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Kanofsky
3 follow-up statements
660 
WWUS73 KLSX 152045
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
345 PM CDT Sun Apr 15 2018

ILZ064-065-069-070-074-079-098>102-MOZ041-047>052-059>065-072>075-
084-085-099-161200-
/O.CON.KLSX.FZ.W.0005.180416T0600Z-180416T1400Z/
Bond IL-Boone MO-Calhoun IL-Callaway MO-Clinton IL-Cole MO-
Crawford MO-Fayette IL-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Jersey IL-Lincoln MO-Madison IL-Madison MO-Marion IL-
Moniteau MO-Monroe IL-Montgomery MO-Osage MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
Washington IL-Washington MO-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Columbia, Edwardsville, Farmington, Fulton, 
Jefferson City, Saint Charles, Saint Louis, Salem, Sparta, 
Sullivan, Union, Vandalia, and Washington
345 PM CDT Sun Apr 15 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
MONDAY...

* TIMING...Late Sunday night through Monday morning.

* TEMPERATURES...In the upper 20s.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Carney
935 
WWUS73 KLSX 160825
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
325 AM CDT Mon Apr 16 2018

ILZ064-065-069-070-074-098>101-MOZ051-052-060-061-063-064-162200-
/O.NEW.KLSX.FZ.W.0006.180417T0600Z-180417T1400Z/
/O.CON.KLSX.FZ.W.0005.000000T0000Z-180416T1400Z/
Bond IL-Calhoun IL-Clinton IL-Fayette IL-Jersey IL-Lincoln MO-
Madison IL-Marion IL-Montgomery MO-Saint Charles MO-
Saint Clair IL-Saint Louis City MO-Saint Louis MO-Warren MO-
Washington IL-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Edwardsville, Saint Charles, Saint Louis, Salem, and Vandalia
325 AM CDT Mon Apr 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Tuesday.

* TIMING...Through early this morning. Then again late Monday
  night into early Tuesday morning.

* TEMPERATURES...In the upper 20s to around 30 this morning.
  Temperatures will be around 30 degrees early on Tuesday 
  morning.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ079-102-MOZ059-062-065-072>075-084-085-099-162200-
/O.NEW.KLSX.FR.Y.0001.180417T0600Z-180417T1400Z/
/O.CON.KLSX.FZ.W.0005.000000T0000Z-180416T1400Z/
Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Madison MO-Monroe IL-Randolph IL-Reynolds MO-Saint Francois MO-
Sainte Genevieve MO-Washington MO-
Including the cities of Chester, Farmington, Sparta, Sullivan, 
Union, and Washington
325 AM CDT Mon Apr 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Saint Louis has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM CDT Tuesday.

* TIMING...Sub freezing temperatures through early this morning.
  Frost likely late Monday night into early Tuesday morning.

* TEMPERATURES...Temperatures in the upper 20s to around 30 early
  this morning. Temperatures in the lower to middle 30s early on
  Tuesday morning.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected. Those
with agricultural interests in the Advisory area should protect
tender vegetation. Also, potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$

MOZ041-047>050-161400-
/O.CON.KLSX.FZ.W.0005.000000T0000Z-180416T1400Z/
Boone MO-Callaway MO-Cole MO-Moniteau MO-Osage MO-
Including the cities of Columbia, Fulton, and Jefferson City
325 AM CDT Mon Apr 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TIMING...Through early this morning.

* TEMPERATURES...In the upper 20s to around 30.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Britt
700 
WWUS73 KLSX 161403
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
903 AM CDT Mon Apr 16 2018



ILZ064-065-069-070-074-098>101-MOZ051-052-060-061-063-064-162300-
/O.EXP.KLSX.FZ.W.0005.000000T0000Z-180416T1400Z/
/O.CON.KLSX.FZ.W.0006.180417T0600Z-180417T1400Z/
Bond IL-Calhoun IL-Clinton IL-Fayette IL-Jersey IL-Lincoln MO-
Madison IL-Marion IL-Montgomery MO-Saint Charles MO-
Saint Clair IL-Saint Louis City MO-Saint Louis MO-Warren MO-
Washington IL-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Edwardsville, Saint Charles, Saint Louis, Salem, and Vandalia
903 AM CDT Mon Apr 16 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
TUESDAY...
...FREEZE WARNING HAS EXPIRED...

* TIMING...Late tonight into early Tuesday morning.

* TEMPERATURES...In the upper 20s.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ079-102-MOZ059-062-065-072>075-084-085-099-162300-
/O.EXP.KLSX.FZ.W.0005.000000T0000Z-180416T1400Z/
/O.CON.KLSX.FR.Y.0001.180417T0600Z-180417T1400Z/
Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Madison MO-Monroe IL-Randolph IL-Reynolds MO-Saint Francois MO-
Sainte Genevieve MO-Washington MO-
Including the cities of Chester, Farmington, Sparta, Sullivan, 
Union, and Washington
903 AM CDT Mon Apr 16 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
TUESDAY...
...FREEZE WARNING HAS EXPIRED...

* TIMING...Frost likely late tonight into early Tuesday morning.

* TEMPERATURES...Around 30.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. Those
with agricultural interests in the Advisory area should protect
tender vegetation. Also, potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$

MOZ041-047>050-161515-
/O.EXP.KLSX.FZ.W.0005.000000T0000Z-180416T1400Z/
Boone MO-Callaway MO-Cole MO-Moniteau MO-Osage MO-
Including the cities of Columbia, Fulton, and Jefferson City
903 AM CDT Mon Apr 16 2018

...FREEZE WARNING HAS EXPIRED...

Temperatures will continue to rise through the morning.
Therefore, the Freeze Warning has been allowed to expire. 

$$

Kelly

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Apr 15, 12:05 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 15, 12:05 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1205 AM CDT Sun Apr 15 2018

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 334 PM CDT Sat Apr 14 2018

Strong, stacked low pressure system centered over northern
Missouri/northeast Kansas will continue moving east through Sunday.
The dry slot has temporarily scattered the clouds out over
parts of central and northeast Missouri.  The wrap around moisture
on the cold side of the cyclone is inching its way into the central
Missouri as the system shifts east.  Think the clouds will surge
further east after the sun sets this evening...and the deformation
zone precip will drift into the area after 06-09Z.  Forecast
soundings indicate temperatures in the column will be cold enough
for some snow in northeast Missouri and west central Illinois by
early Sunday morning...but QPF is very light so do not expect much
more than a dusting to perhaps 1/2 inch on grassy areas.
Expect lows tonight range from about 33 in northeast Missouri
to near 40 in south central Illinois.  Clouds and
potentially some light rain along with northwest flow on Sunday will
suppress the diurnal rise in temperatures to only 5 to 7 degrees.
This will make it feel more like February than April with highs in
the upper 30s to mid 40s.

Carney

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 334 PM CDT Sat Apr 14 2018

(Sunday Night)

Deep mid/upper level low will located near the Quad Cities early
Sunday evening and slowly depart to the northeast. Should see some
lingering precipitation mainly in the form of light snow showers or
snow flurries across parts of the area, especially across west-
central Illinois. No accumulation is expected however due to the
very light intensity of the snowfall and warm ground temperatures.

Main story for Sunday night will be the well below normal
temperatures with a hard freeze for many locations likely. Not sure
how cold to go given that stratus will be stubborn to depart the
area. However, the strength of the airmass is very impressive with
850-hPa temperatures bottoming out below -10C Sunday night (about 3
sigma below normal). Have high confidence that most areas will at
least dip slightly below the freezing mark, especially for areas
within central and northeastern Missouri as well as west-central
Illinois. How hard the freeze will be is the main question and
leaned at or above the warmer MAV guidance for low temperatures due
to expected low stratus hanging around. If sky conditions clear out
quicker, would expect lows to be at least a couple of degrees cooler
than currently forecast. Regardless, it appears increasingly likely
that a freeze warning will be needed down the road for those areas
where the growing season has already begun.

(Monday - Next Saturday)

Well-below normal temperatures will continue to start off the new
work week with highs on Monday only reaching the upper 40s for most
locations. One more subfreezing night is on the table for at least
some locations Monday night into Tuesday morning as surface ridge
passes across the mid-Mississippi Valley. Went a bit cooler than
guidance due to the favorable conditions for radiational cooling and
may still be cold enough. Additional frost/freeze products may be
necessary for this period of time as well.

The rest of the extended forecast looks fairly quiet for a change
with quasi-zonal flow aloft. A strong system will pass across the
Upper Midwest midweek but weak moisture return and little to no
convergence along the trailing boundary suggest a dry frontal
passage.

The next chance of any widespread rainfall appears to be Friday
night/next Saturday as a closed low slowly migrates out of the
central Plains. However, would not be surprised if this storm system
trends slower with time as models typically eject closed lows out a
bit too quick in the medium range, especially out of the desert
southwest.

All in all, a tranquil period of weather looks to be in store for
next week with little to no chance of any measurable rainfall and
temperatures remaining slightly below normal.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1204 AM CDT Sun Apr 15 2018

VFR conditions will likely hold through early morning for most
TAF sites with bkn/ovc cigs varying from 5-10k ft. IR satellite
imagery continue to show a north/south oriented dry slot running
just about parallel with the Mississippi River. Meanwhile, MVFR
cigs are just beginning to move into KCOU as a result of wrap-
around moisture funneling in behind the system. Kept westerly
winds a bit higher as it has been reluctant to drop below 10 kts
this evening. If trend continue with the dry slot, we may see more
clearing for locations further east from KCOU for a few hours
overnight.

Main concern continues to be gusty westerly winds Sunday, along
with IFR cigs for points north of KSTL through the mid-morning
hours. Any precip should remain light with snow mainly affecting
KCOU and briefly mixing in at KUIN.

SPECIFICS FOR KSTL:
VFR condition persist overnight with westerly winds around
floating around 10 kts. We may have a brief lull in winds after
06z, but this won't last long as it kick up again Sunday. Westerly
gusts will reach into the 20-25 kt range much of the day Sunday.
Best chances for light rain and MVFR cigs will come in after
12-13z with the moisture wrapping in around the area of low
pressure. Expected gradual improvement Sunday evening, but west
and northwesterly gusts could extend well into the evening until
the system departs to the northeast. Cigs may return to VFR late
in the TAF period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 14, 3:39 PM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
339 PM CDT Sat Apr 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
339 PM CDT Sat Apr 14 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

Nearby

Freeze Warnings in Missouri, 2018Freeze Warnings in Illinois, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.